Search Results

You are looking at 1 - 1 of 1 items for

  • Author: John F Brazil x
  • Refine by Access: All content x
Clear All Modify Search
Open access

Clare E Bonnar, John F Brazil, Julie O Okiro, Louise Giblin, Yvonne Smyth, Paula M O’Shea, and Francis M Finucane

Summary

A 32-year-old Caucasian male presented to the emergency department with a one-day history of acute severe bilateral lower limb weakness, three days after competing in a bodybuilding competition. He consumed large quantities of carbohydrate-rich foods following the competition. His past medical history was significant for anxiety, and family history was non-contributory. Examination was normal except for reduced power and hyporeflexia in both legs, despite his muscular physique. He was noted to have severe hypokalaemia (K+= 1.9 mmol/L). His thyroid function tests were consistent with thyrotoxicosis. He reported taking thyroxine and several other agents to facilitate muscle mass generation before the bodybuilding competition. His presentation was reminiscent of thyrotoxic periodic paralysis, albeit uncommon with Caucasian ethnicity. He also had transient hyperglycaemia at presentation with concomitant hyperinsulinaemia, which could be attributed to the carbohydrate load and may have exacerbated his hypokalaemia through a transcellular shift. Urine toxicology screen subsequently ruled out the use of diuretics but confirmed the presence of a long-acting beta agonist (clenbuterol) which, along with other substances, may have aggravated the hypokalaemia further. After 12 h of i.v. replacement, the potassium level normalised and leg weakness resolved. The patient agreed to stop taking thyroxine and beta agonists and was well during the clinic visit at one month follow-up. This case highlights the potential for thyrotoxicosis factitia to exacerbate hypokalaemia and muscle weakness from other causes in bodybuilders presenting with acute severe weakness, irrespective of ethnicity.

Learning points

  • In patients presenting with muscle weakness and hypokalaemia, early consideration of thyrotoxicosis is essential, even in the absence of a past history of thyroid disease or specific symptoms of thyrotoxicosis, in order to allow prompt initiation of appropriate treatment and to prevent recurrence.

  • Bodybuilders may constitute a uniquely ‘at-risk’ group for thyrotoxic periodic paralysis secondary to thyrotoxicosis factitia, especially where there is concomitant use of beta-adrenergic agonists, even in the absence of diuretic use.

  • Although rare and usually described in patients of Asian or Polynesian ethnicity, this case highlights that thyrotoxic periodic paralysis secondary to thyrotoxicosis factitia can also occur in patients with Caucasian ethnicity.

  • We speculate that consuming large quantities of carbohydrates may induce hyperinsulinaemia, which could theoretically contribute to worse hypokalaemia, though mechanistic studies would be needed to explore this further.